Florida, 2018Lightning Strike in Florida, September 1, 2018
September 1, 2018 · NWS TBW · 1 event in 1 county or zone
Easterly flow and deep moisture produced scattered afternoon thunderstorms across the Nature Coast. A lightning strike from one of these storms killed a woman in Levy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow and deep moisture produced scattered afternoon thunderstorms across the Nature Coast. A lightning strike from one of these storms killed a woman in Levy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 1:50 PM EST, 56 minutes earlier.
Area forecast discussion, Sep 1, 1:50 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Sat Sep 1 2018
.SHORT TERM (Today and Sunday)...
High pressure extends from the Western Atlantic into the
Mid Atlantic and Southeast U.S., inducing a persistent east
to southeast flow regime across the Florida peninsula. This
pattern is expected to hold over the next couple of days,
and coupled with abundant moisture and heating, should
results in repeat rounds of rainfall.
Thus far today, showers and storms are getting a bit of a
late start. However, given plentiful moisture and surface
heating, convective overturning should promote a rather
abrupt increase in thunderstorm activity. Subtle hints of
this are underway as visible satellite depicts agitated
cumulus along the I-75 corridor and points west toward the
Gulf coast. Recent high resolution models indicate storms
should develop rapidly in this region over the next couple
of hours, surging westward and offshore by this evening.
Similar scenarios have occurred over the last several days
and today should be a near repeat. The main concern with any
storms will generally be wind gusts to 40 mph and heavy
rainfall which could lead to or worsen existing flooding.
Lightning is, of course, always an issue with thunderstorms,
so dont wait to head inside if you hear thunder!
Sunday looks very similar to today with another round of
afternoon and evening storms on tap. Moisture will gradually
be on the rise through the day on Sunday and into Sunday
night as a tropical wave slowly approaches from the
southeast. This increase in column moisture may result in
more efficient rainfall processes, leading to an increased
risk of flooding. Several area rivers are already in flood
stage and additional rainfall and associated runoff
certainly wont help waters recede.
Its the Labor Day weekend and many people will be traveling
and/or recreating outdoors. Pay attention to any flood
warnings be they river flood or otherwise and never drive
through flooded roadways.
.LONG TERM (Sunday night - Saturday)...
At the start of the period a tropical wave will be
approaching the southeast Florida coast. The GFS and ECMWF
do show some placement and timing differences with this
feature with the 00Z ECMWF solution much stronger than the
12Z GFS solution. Regardless of intensity a blend of the
GFS/ECMWF takes this feature west-northwest across the
Florida Straits and southwest Florida on Monday, and then
into the eastern Gulf of Mexico during Monday night and
Tuesday. While the Hurricane Center is currently giving this
system a 40 percent chance of becoming tropical in nature
(See the latest tropical weather outlook issued by NHC) as
it moves into the Gulf during the early to middle part of
next week, the main concern from this system for our area at
this point in time will be the potential for some locally
heavy rain and flooding.
Deep tropical moisture (PW's exceeding 2.25 inches)
associated with this feature will overspread the region late
Sunday into the Labor Day holiday on Monday. This moisture
combined with increasing upper level divergence from a mid
level low over the southeast Gulf of Mexico and an
increasing low level east-southeast wind flow (in the 25 to
35 knot range in the 925-850MB level) will support numerous
to widespread showers and isolated storms across the
forecast area with the potential for some excessive rainfall
and flooding issues through early Tuesday as this system
affects the region.
With the ground already quite saturated from recent heavy
rain, any additional heavy rain will likely increase the
threat for areal flooding especially in areas which see
training of convection, and will also exacerbate ongoing
river flooding as well. If the current forecast trends
continue then a Flood Watch may become necessary for
portions of the forecast area during Sunday or Sunday night.
All residents and visitors of west central and southwest
Florida should continue to closely monitor the forecast
during the coming days. In addition, residents living along
rivers and faster flowing streams should monitor water
levels and be ready to move to higher ground if flooding is
observed.
As the tropical wave moves away from the region late
Tuesday into Wednesday the Bermuda ridge axis across the mid
Atlantic will again take control with a deep layered
easterly wind flow expected across the forecast area through
the end of the week. Ample moisture (PW's in the 1.7 to 2
inch range) within the easterly flow will support scattered
to numerous diurnal showers and storms over the peninsula
each day during the afternoon hours with the convection then
shifting west toward the Gulf coast during the late
afternoon and early evening hours. During late Friday models
show another inverted surface trough or tropical wave
approaching from the southeast with this feature then moving
across the peninsula on Saturday which could again enhance
rain chances and intensity during this time frame.
Considerable cloud cover and high rain chances will result
in slightly cooler daytime temperatures on Monday with highs
in the mid and upper 80s expected. During Tuesday through
Saturday temperatures will rebound back toward seasonal
levels with highs climbing back into the upper 80s to lower
90s each afternoon, with overnight lows in the mid to upper
70s.
&&
.AVIATION (18z TAFs)...
East winds to persist with scattered storms becoming more
widespread in the 19z to 22z timeframe. Will maintain vcts
at all terminals with tempos likely once storms develop and
push west. Brief IFR/LIFR visibilities possible with the
stronger storms, along with gusty winds and lightning.
Activity to move offshore by 00z with clearing skies and
persistence of east winds.
&&
.MARINE...
East winds 10 to 15 knots expected to persist the next
couple of days. Showers and storms will move offshore over
the waters in the late afternoon and evening hours with
gusty winds/locally rougher seas, lightning, and heavy
rains. A tropical wave is expected to move across the
Florida Straits and into the eastern Gulf on Monday. This
will likely lead to a few hours of cautionary to advisory
level east/southeast winds as the gradient tightens. From
mid week on, lighter easterly flow will persist with no
headlines expected.
&&
.FIRE WEATHER...
Abundant moisture to remain in place with daily chances for
rain. This will prevent and fire weather concerns over the
next week.
&&
.Preliminary Point Temps/PoPs...
TPA 76 92 76 87 / 50 60 10 70
FMY 75 90 75 83 / 40 70 30 70
GIF 74 90 75 86 / 30 60 10 70
SRQ 75 92 76 87 / 50 60 10 70
BKV 73 91 74 87 / 50 50 10 70
SPG 77 90 77 86 / 50 60 10 70
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
Lee-Coastal Manatee-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichaelHazardous weather outlook, Sep 1, 3:53 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
453 AM EDT Sat Sep 1 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-012100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
453 AM EDT Sat Sep 1 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms will develop across west
central and southwest Florida this afternoon. Thunderstorms that
develop will be capable of producing strong gusty winds of 40 to
50 mph...locally heavy rain...and frequent deadly lightning
strikes.
...RIVER FLOOD IMPACT...
Flooding is occurring on several rivers across the region, and
any additional heavy rain will exacerbate the flooding over the
next several days. Residents living along rivers or faster flowing
streams should remain aware of water levels and be ready to move
to higher ground should conditions warrant.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
...THUNDERSTORM IMPACT...
Scattered to numerous mainly afternoon and evening showers and
thunderstorms are expected each day through the middle of next
week. Thunderstorms will be capable of producing strong gusty
winds...locally heavy rain...and frequent deadly lightning
strikes.
...RIVER FLOOD IMPACT...
Flooding will continue to impact rivers across west central and
southwest Florida into next week. Localized heavier rainfall may
cause rivers to rise further causing greater impacts in those
areas. Residents living along rivers or faster flowing streams
should remain aware of water levels and be ready to move to higher
ground should conditions warrant.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Oglesby
In the hours before
Special weather statement, Sep 1, 2:30 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
330 PM EDT SAT SEP 1 2018
FLZ139-239-012015-
Coastal Levy-Inland Levy-
330 PM EDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEVY COUNTY...
At 329 PM EDT, a strong thunderstorm was located over Williston
Highlands, or 7 miles west of Williston, moving west at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Williston Municipal Airport and Otter Creek.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2945 8241 2924 8240 2923 8293 2948 8293
TIME...MOT...LOC 1929Z 100DEG 21KT 2933 8258
TBW
Lightning, Levy
- When
- September 1, 2:46 PM EST
- Where
- Levy County, 4.44 mi WNW of Williston Muni Arpt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.370, -82.540
A 49 year old woman was stripping bark off a tree in her yard when the tree was struck by lightning, injuring her. She was transported to a hospital where she died the next day.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Levy | 2018-09-02 | 49 | Male | Outside/Open Areas | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
- Damaging Winds and Lightning Strike in Florida, September 1 to 4, 2018$19,000 · 55 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771912.